New Mexico, 2011

Wildfire in New Mexico, June 18 to 30, 2011

June 18 to 30, 2011 · NWS ABQ · 1 event in 1 county or zone

The Pacheco wildfire was a human caused wildfire that began two miles north of the Santa Fe Ski Basin during the afternoon of the 18th. This fire continued into July before it was contained.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The Pacheco wildfire was a human caused wildfire that began two miles north of the Santa Fe Ski Basin during the afternoon of the 18th. This fire continued into July before it was contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 18, 2:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUN 18 2011

...WINDY...VERY DRY AND VERY WARM TO HOT WITH CRITICAL TO EXTREME
FIRE WEATHER CONDITIONS SUNDAY...

.DISCUSSION...SURFACE BOUNDARY PLUNGED INTO EASTERN NM
OVERNIGHT...AND STALLED BY EARLY MORNING. DEW POINTS ROSE EVEN AS
FAR WEST AS KLVS...BUT MIXED OUT RAPIDLY THIS MORNING. THE MOISTURE
HAS BEEN MORE STUBBORN IN THE NORTHEAST CORNER AND ALONG THE EASTERN
BORDER WITH TX...BUT RUC SHOWS IT WILL STILL MIX OUT WITHIN THE NEXT
COUPLE OF HOURS. IN ADDITION...EPZ MORNING SOUNDING INDICATED A
DECENT INCREASE IN MID LEVEL MOISTURE...AND DEWPOINTS EVEN CLIMBED
INTO THE 40S BRIEFLY IN THE BOOTHEEL BEFORE DRYING OUT.  HUNG ONTO
THE ISOLD SPRINKLES WITH GUSTY WINDS ACROSS THE SOUTHEAST QUARTER OF
THE CWA AND ALSO THE ISOLD DRY TSTMS IN THE NE...BUT THIS MAY BE
OVERDONE.

SUNDAY FORECAST STILL ON TRACK. HAVE PUT ALL ZONES IN A WIND
ADVISORY STARTING AT 10 AM. CURRENT THINKING IS FOR WINDS TO
STRENGTHEN IN THE MORNING OVER THE WESTERN AND CENTRAL HIGH
TERRAIN...WITH CENTRAL VALLEYS AND EASTERN PLAINS AREAS NOT REACHING
ADVY CRITERIA UNTIL AFTERNOON. THE STRIP FROM CLINES CORNERS TO
RUIDOSO COULD SEE ISOLD HIGH WIND REPORTS...AND THIS AREA MAY NEED
AN UPGRADE IF TRENDS CONTINUE. OTHERWISE...MORNING MOS GUIDANCE
FORECASTS WHAT WOULD BE RECORD HEAT FOR ROSWELL...AS WELL AS NEAR
RECORD HEAT FOR SOME OF THE EASTERN BORDER COUNTIES. WENT AHEAD AND
EXPANDED THAT HIGHLIGHT IN THE GRIDS.

THE MAIN UPPER LOW DOESN/T TRACK THROUGH CENTRAL AND SOUTHERN CO
UNTIL SUNDAY NIGHT/MONDAY...WITH NAM FORECASTING A 988 MB SURFACE
LOW OVER SOUTHWEST KS SUNDAY NIGHT. SUSPECT WINDS WILL CONTINUE TO
BLOW OVER THE EASTERN HALF OF THE STATE INTO MONDAY BEFORE
DIMINISHING LATER MONDAY AFTERNOON...SO THE WIND ADVY MAY NEED TO BE
EXTENDED/REISSUED INTO MONDAY.

WINDS SHOULD BE LIGHTER OVERALL TUESDAY...WITH TEMPERATURES
REBOUNDING AFTER A COOLDOWN MONDAY. SOME LOW LEVEL MOISTURE MAY
SURVIVE TO PRODUCE ISOLD CONVECTION TUESDAY INTO WEDNESDAY BUT THE
GFS HOLDS ONTO IT/S TREND OF DRY WESTERLIES DOMINATING FOR THE
REMAINDER OF THE WORK WEEK. IT NOW APPEARS ANY SIGNIFICANT MOISTURE
WILL NOT BE FOUND OVER NEW MEXICO UNTIL POSSIBLY THE WEEKEND.

&&

.AVIATION...BREEZY TO WINDY CONDITIONS WILL CONTINUE THROUGH MID
EVENING AREA WIDE. SPEEDS OF 15 TO 25KT WITH GUSTS BTW 35 AND 40KT
WILL BE COMMON. A FEW HIGH BASED SHOWERS OR STORMS WITH GUSTY DRY
MICROBURST WINDS WILL BE POSSIBLE ACROSS NE NM THIS AFTN AND EVE.
GUSTS MAY REACH 50KT WITH THESE MICROBURSTS.  OTHERWISE...SMOKE WILL
CONTINUE TO BE A CONCERN ACROSS CATRON COUNTY THIS EVENING...
OVERNIGHT AND THROUGH SUNDAY...THOUGH SMOKE CONCENTRATIONS HAVE
DECREASED OVERALL. DENSEST SMOKE WILL BE ACROSS W CENTRAL OR NW
CATRON COUNTY WHERE VSBYS MAY OCCASIONALLY BE REDUCED TO 5 MILES OR
LESS.  WIND SPEEDS WILL SIGNIFICANTLY RAMP UP DURING THE MID MORNING
HOURS ON SUNDAY. BY AFTN...SPEEDS OF 20 TO 35KT WITH GUSTS AROUND
45KT WILL BE LIKELY AREA WIDE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...HOT...DRY...AND WINDY CONDITIONS HAVE PREVAILED THIS
AFTERNOON...AND THESE CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
AREAWIDE ON SUNDAY AND ACROSS THE EASTERN PLAINS ON MONDAY.

SO FAR THIS AFTERNOON...RELATIVE HUMIDITIES HAVE PLUMMETED INTO THE
SINGLE DIGITS...AS LOW AS 3 PERCENT IN SOME AREAS. WINDS WILL
DECREASE AFTER SUNSET TONIGHT...BUT CONTINUED DRY CONDITIONS AND
ABOVE NORMAL TEMPERATURES TONIGHT WILL RESULT IN POOR HUMIDITY
RECOVERIES AREA WIDE. IN ADDITION...A FEW SHOWERS OR STORMS ARE
POSSIBLE ACROSS FAR NE NM THIS AFTN AND EVENING. GUSTY WINDS...
PERHAPS IN EXCESS OF 50 MPH...DUE TO DRY MICROBURSTS WILL BE
POSSIBLE ALONG AND NORTH OF A SPRINGER TO CLAYTON LINE.

AFOREMENTIONED POOR HUMIDITY RECOVERIES WILL SET THE STATE FOR
SUNDAY. UNSEASONABLY STRONG WINDS ARE EXPECTED SUNDAY AFTERNOON AS
AN UPPER LEVEL TROUGH NEARS THE FOUR CORNERS AND A STRONG SURFACE
LOW SETS UP IN SOUTHEAST COLORADO. AS A SIGNIFICANT DRY SLOT BISECTS
THE STATE FROM SW TO NE...STRONG MIXING WILL HELP TRANSPORT THE DRY
AIR AND THE 35 TO 45KT 700MB WIND FLOW TO THE SURFACE. EXTREME FIRE
WEATHER CONDITIONS ARE LIKELY SUNDAY AFTERNOON AS HUMIDITIES DROP
BELOW 10 PERCENT AND 20 FOOT WINDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH DEVELOP. CRITICAL FIRE WEATHER CONDITIONS WILL BEGIN BY 9 AM AND
LOCALLY MAY LAST UNTIL MIDNIGHT OR 1 AM ACROSS THE EASTERN PLAINS.
HIGH TEMPERATURES WILL APPROACH RECORDS FOR THE DATE ACROSS THE
PLAINS AS TEMPS SOAR TO 8 TO 12 DEGREES ABOVE NORMAL.

HUMIDITY RECOVERIES WILL IMPROVE SOME ACROSS NORTHERN SECTIONS OF
THE STATE SUNDAY NIGHT AS THE UPPER LEVEL LOW MOVES EAST ACROSS
COLORADO AND THE ASSOCIATED PACIFIC FRONT USHERS IN SOME MEAGER
MOISTURE AT LOW LEVELS. HOWEVER...I-40 SOUTHWARD...POOR HUMIDITY
RECOVERIES WILL PREVAIL ONCE AGAIN.  AS THE UPPER LOW SHIFTS INTO
KANSAS AND NEBRASKA ON MONDAY...FLOW WILL BECOME MORE WESTERLY AND
NORTHWESTERLY ACROSS NM. WIND SPEEDS WILL DECREASE SIGNIFICANTLY
ACROSS THE AREA FROM SUNDAYS VALUES...THOUGH IT WILL REMAIN
BREEZY...ESPECIALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
TEMPERATURES WILL BE 7 TO 14 DEGREES COOLER THAN SUNDAYS READINGS.
DESPITE THE COOLER TEMPS...HUMIDITY VALUES WILL AGAIN FALL BELOW 15
PERCENT ACROSS THE PLAINS...CENTERED ALONG THE I-40 CORRIDOR.
THEREFORE...WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING.

BACK DOOR FRONT WILL USHER IN SOME LOW LEVEL MOISTURE ACROSS THE
PLAINS MONDAY NIGHT INTO TUESDAY...RESULTING IN A SLIGHT CHANCE OF A
SHOWER OR STORM ACROSS THE NORTHEAST.  TEMPERATURES WILL BE COOLER
STILL ACROSS THE PLAINS DUE TO THE FRONT. MOST AREAS WILL BE 5
DEGREES BELOW NORMAL.

NORTHWEST FLOW ALOFT WILL CONTINUE INTO WEDNESDAY.  MEANWHILE...LOW
LEVEL FLOW ACROSS THE PLAINS WILL VEER AROUND TO THE SOUTHEAST...
PULLING SOME GULF MOISTURE INTO SOUTHERN AND EASTERN PORTIONS OF THE
STATE.  LATEST MODEL RUNS NOT AS BULLISH ON MOISTURE RETURN...
THUS...CHANCES OF SHOWERS OR STORMS REMAIN IN QUESTION. AT THIS
TIME...IT DOES NOT APPEAR THE MOISTURE WILL MAKE IT MUCH FARTHER
WEST THAN THE RIO GRANDE VALLEY.  NONETHELESS...LIGHTNING WILL
BECOME AN INCREASING CONCERN DURING THE MID TO LATTER HALF OF THE
WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  91  50  78 /   0   5  20  10
DULCE...........................  39  82  39  71 /   0   5  20  10
CUBA............................  48  84  47  74 /   0   0   5   5
GALLUP..........................  51  84  46  71 /   0   0   5   5
EL MORRO........................  45  84  48  70 /   0   0   5   0
GRANTS..........................  45  87  51  73 /   0   0   5   5
QUEMADO.........................  49  87  50  74 /   0   0   0   0
GLENWOOD........................  54  91  53  88 /   0   0   0   0
CHAMA...........................  40  74  38  67 /   0   5  20  20
LOS ALAMOS......................  51  84  49  75 /   0   0   0   5
PECOS...........................  50  84  50  76 /   0   0   0   5
CERRO/QUESTA....................  43  80  45  70 /   0   0   5  10
RED RIVER.......................  39  71  35  61 /   0   0  10  20
ANGEL FIRE......................  42  77  46  66 /   0   0   5  10
TAOS............................  43  84  42  73 /   0   0   0  10
MORA............................  48  82  46  74 /   0   0   0   5
ESPANOLA........................  47  89  49  80 /   0   0   0   5
SANTA FE........................  51  85  50  77 /   0   0   0   5
SANTA FE AIRPORT................  53  88  51  80 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  60  90  57  81 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  63  93  60  83 /   0   0   0   0
ALBUQUERQUE VALLEY..............  58  94  53  85 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  55  93  51  84 /   0   0   0   0
LOS LUNAS.......................  60  94  59  86 /   0   0   0   0
RIO RANCHO......................  61  92  58  83 /   0   0   0   0
SOCORRO.........................  66  97  65  88 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  57  86  53  76 /   0   0   0   5
TIJERAS.........................  58  89  56  80 /   0   0   0   5
MORIARTY/ESTANCIA...............  55  90  53  82 /   0   0   0   5
CLINES CORNERS..................  54  86  51  77 /   0   0   0   5
GRAN QUIVIRA....................  61  91  60  84 /   0   0   0   5
CARRIZOZO.......................  65  94  61  88 /   0   0   0   5
RUIDOSO.........................  64  92  61  86 /   5   0   0   5
CAPULIN.........................  49  87  49  75 /   5   0   5  10
RATON...........................  50  90  50  80 /   5   0   5  10
SPRINGER........................  52  89  51  79 /   0   0   5  10
LAS VEGAS.......................  54  87  52  78 /   0   0   0   5
CLAYTON.........................  57  97  57  84 /  10   0   5  10
ROY.............................  54  93  55  81 /   5   0   5   5
CONCHAS.........................  60  98  62  89 /   5   0   0   5
SANTA ROSA......................  62  98  63  89 /   5   0   0   5
TUCUMCARI.......................  65 102  64  92 /   5   0   0   5
CLOVIS..........................  63  99  63  92 /   5   0   5   5
PORTALES........................  64 101  64  93 /   5   0   5   5
FORT SUMNER.....................  66 101  65  93 /   5   0   0   5
ROSWELL.........................  69 107  69 100 /   5   0   0   5
PICACHO.........................  63  97  62  91 /   5   0   0   5
ELK.............................  60  93  59  87 /   5   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.

RED FLAG WARNING FROM 10 AM TO 10 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ101>109.

RED FLAG WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
ZONES...NMZ103-104-107-108.

WIND ADVISORY FROM 10 AM TO 9 PM MDT SUNDAY FOR THE FOLLOWING
ZONES...NMZ501>540.

&&
Hazardous weather outlook, Jun 18, 5:03 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT SAT JUN 18 2011

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 10 AM THROUGH 9 PM FOR ALL
OF NORTHERN AND CENTRAL NEW MEXICO WHERE LOW HUMIDITIES COMBINED
WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A RED FLAG WARNING IS IN EFFECT FROM 10 AM THROUGH 10 PM SUNDAY
FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO WHERE LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS.

STRONG WINDS WILL DEVELOP ACROSS MUCH OF NORTHERN AND CENTRAL NEW
MEXICO ON SUNDAY AFTERNOON AND PERSIST INTO THE EARLY EVENING. IT
APPEARS THE STRONGEST SPEEDS OF 25 TO 40 MPH WITH GUSTS UP TO 50
MPH WILL BE FOUND ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS
AND IMMEDIATELY LEE OF THE CENTRAL MOUNTAIN CHAIN.

A FIRE WEATHER WATCH IS IN EFFECT FROM MONDAY MORNING INTO EARLY
EVENING FOR AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN...ESPECIALLY
NEAR I-40...WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS COULD
CREATE CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

DPORTER

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Sangre de Cristo Mountains Above 9500 Feet

When
June 18, 2:00 PM MST to June 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

The Pacheco fire scorched 10,250 acres in all. Though no buildings were damaged, 12 power poles burned during the event. This power line fed both the Tesuque Peak NOAA weather radio transmitter as well as the Santa Fe Ski Basin. After some communication interruption, generators were installed to facilitate operations. Total damage estimates will be entered at the end of the event.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316764.